Physicians
e-Newsletter
Intelligence Unit Special Reports Special Events Subscribe Sponsored Departments Follow Us

Twitter Facebook LinkedIn RSS

Doctor Fights for Stronger Drug Labeling

Joe Cantlupe, for HealthLeaders Media, September 15, 2011

Over the years, the drugs have been shown to slow bone loss, increase bone density and cut fracture rates in women with osteoporosis.

But there have been reports linking the drugs to osteonecrosis of the jaw and the femur fractures. The fractures sometimes occurred in both femurs and recovery period was lengthy, Schneider says. The FDA last year issued a safety announcement requiring warnings to physicians and patients about the potential complications of the drugs. Schneider insists those warnings aren't effective.

"Most doctors won't read a 40-page insert (safety announcement). You need to catch a doctors' attention," Schneider says. "The advisory was a good first step, but I'm hoping for the black box warning." Schneider leads a support group of women, and some men, who suffered similar bone-fracture experiences to hers. "We are constantly educating doctors because it's amazing how many doctors don't see the warnings," and lack of awareness of potential complications, she says.

Schneider, an internist who has specialized in addiction, has spent a career working on pain management issues. Now, as a part-time physician, she has doggedly sought changes in government policy related to the bone issue.

"I think they are totally waffling," Schneider says, referring to the FDA. Interestingly, FDA's staff has suggested that benefits of the drug have not been proven longer than three to five years. The FDA's advisory committees weren't quite so definitive. While the agency often listens to its advisory committees, it doesn't have to, Schneider notes.

Schneider has written extensively on the subject, interviewing other patients who related horror stories like hers. In 2009, she wrote a report in Geriatrics, referring to patients who developed "spontaneous" stress fractures after they had taken the drug for several years.

1 | 2 | 3

Comments are moderated. Please be patient.